Pills

In her book Drug Muggers: Which Medications Are Robbing Your Body of Essential Nutrients–and Natural Ways to Restore Them, pharmacist Suzy Cohen revealed that people tend to stop taking statins after some time, even though these prescribed classes of pills do a good job of lowering cholesterol and reducing heart attack risks. Why do people sometimes feel like stopping this medication despite its benefits?

It’s because of the unexpected, unwanted side effects.  Statins cause the depletion of CoQ10 (CoEnzyme Q10), a nutrient essential to energy production in each and every cell of the body. Deficiency in CoQ10 makes a patient feel various levels of discomfort ranging from leg cramps, achy legs, high blood sugar levels, shortness of breath, mood swings, and other symptoms that add up and make people feel that they’d rather risk a heart attack. Generally, this is due to the fact that statins work by suppressing an enzyme called HMG-CoA, which has the side effect of also blocking CoQ10 synthesis.

Few physicians are aware that many medications deplete essential nutrients for the body. The ones that do will sometimes prescribe additional medication to alleviate side effects. The problem is that many patients hide the side effects because they don’t want to be found out skipping medication.

If you don’t want to be stuck in this case, you need to be very open with your physician. Be upfront if any drug or medication you’ve been prescribed is giving you some discomfort. In this Google-search-age, if you have information about nutrients that may be depleted by your prescribed medication, show it to your doctor (Many cardiologists are already aware of the CoQ10-depleting effects of statins). Chances are you just need to restore depleted nutrients either through vitamins (supplements) or by getting them from some natural sources like fruits and vegetables

Reference:

Cohen, Suzy. Drug Muggers: Which Medications Are Robbing Your Body of Essential Nutrients–and Natural Ways to Restore Them. Emmaus, Pa.: Rodale, 2011. Print.